Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 3:14 PM EDT for Martin County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2002, 3:14 PM EDT (19:14 UTC)
- Expired
- May 13, 2002, 3:30 PM EDT
- In force
- 16 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Martin County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 131914
SVRJKL
KYC159-131930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
314 PM EDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARTIN COUNTY
* UNTIL 330 PM EDT
* AT 314 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES
SOUTHWEST OF INEZ...OR 6 MILES EAST OF PAINTSVILLE...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INEZ AROUND 330 PM EDT
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3786 8242 3772 8263 3780 8267 3786 8267
3790 8260 3795 8257 3795 8250What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:03 PM EDT, 11 minutes earlier.
Area forecast discussion, May 13, 3:03 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 303 PM EDT MON MAY 13 2002 ---FORECAST ISSUES--- WHETHER OR NOT TO INCLUDE POPS TONIGHT AND AMOUNT OF CLEARING DURING THE DAY ON TUESDAY. TEMPERATURES APPEAR TO BE QUITE TRICKY AS WELL. FORECAST CONCERNS ALSO ABOUT NEXT RAIN EVENT FOR THURSDAY NIGHT THROUGH SATURDAY. ---MODELS/ZFP--- MODELS IN DECENT AGREEMENT THIS CYCLE. FIRST FORECAST CONCERN IS WHAT TO DO ABOUT PRECIP CHANCES TONIGHT. COLD FRONT JUST TO OUR WEST WITH BAND OF HEAVY SHOWERS PASSING THROUGH JACKSON AS I TYPE. PLAN ON RUNNING AN EVENING PERIOD TONIGHT MENTIONING A CHANCE OF LINGERING SHOWERS...THINK THAT ALL THE PRECIP WILL BE OUT OF THE CWA AFTER SUNSET. DONT PLAN ON CARRYING POPS OVERNIGHT. CLOUDS WILL HOLD TOUGH ALL NIGHT AND THROUGH MUCH OF THE DAY ON MONDAY AS VORT MAXES PASSES THROUGH ON NORTHWEST FLOW...THOUGH FAR SOUTHWEST ZONES MAY BECOME PARTLY CLOUDY. MODELS HINT AT SOME QPF MAINLY OVER THE FAR EAST CWA...RIGHT NOW DONT PLAN ON MENTIONING PRECIP...BUT WILL LET LATER SHIFTS EVALUATE. FWC/MAV/MET NUMBERS ALL SUGGEST LOW TEMPS IN THE LOWER 40S. HIGHS ON MONDAY...LOWER TO MID 60S LOOK GOOD. PLAN ON CLEARING THE SKIES OUT MONDAY NIGHT AND IT LOOKS TO BE RATHER COOL/COLD WITH MIN TEMPS TUESDAY NIGHT FLIRTING AROUND 40 DEGREES...WITH PERHAPS UPPER 30S IN THE MOST SHELTERED VALLEYS. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY AND SHOULD HELP KEEP SKIES MOSTLY SUNNY TO PARTLY CLOUDY. NEXT SYSTEM POISED TO MOVE IN THURSDAY NIGHT...SO WILL ADD CHANCE POPS THEN. TEMP GUIDANCE LOOKS GOOD AND GENERALLY ACCEPTED. ---EXTENDED--- STORMY PATTERN SETS UP ONCE AGAIN ACROSS THE REGION. WAVY TYPE FRONTAL BOUNDARY HANGS UP AROUND THE OHIO RIVER WITH SEVERAL WAVES OF LOW PRESSURE MOVING NORTHEAST ALONG IT. PLAN ON RUNNING POPS FOR FRIDAY AND EARLY SATURDAY. FRONTAL PASSAGE LOOKS TO BE LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. HIGH PRESSURE THEN WORKS ITS WAY INTO THE REGION WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES. STAYED CLOSER TO ENSEMBLE MEANS RATHER THAN OPERATIONAL NUMBERS FOR THIS CYCLE. ---GRIDS--- GRIDS IN GOOD SHAPE. RELOADED ONE HOUR TEMPS FROM MESO ETA AS WELL AS SURFACE WINDS. ELSEWHERE ONLY MINOR TWEAKS MADE TO REFLECT ABOVE MENTION THOUGHTS AND UPCOMING FORECAST. ---PRELIM NUMBERS--- LOZ 41/64 41/74 0000 JKL 41/62 45/74 3000 .JKL...NONE. JARVIS
In the hours before
Local storm report, May 13, 9:49 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0915 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED SPELLING ERRORSpecial weather statement, May 13, 10:13 AM EDT, 5 hours 1 minute before
KYZ068-069-079-080-083>088-110-112>118-120-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1013 AM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY THIS AFTERNOON. THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE SEVERE THUNDERSTORM WATCH... BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT... KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY... PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY. SCHAUB
Local storm report, May 13, 11:34 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BARBOURVILLE KY WIND DAMAGE
05/13/02 KNOX 2 TREES DOWN ON HIGHWAY
930 AND ROUTE 6. REPORTED
BY HIGHWAY DEPARTMENT.
HYSELLLocal storm report, May 13, 11:34 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0910 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED PIKE COUNTY EVENT TIMELocal storm report, May 13, 11:54 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FLEMING-NEON KY WIND DAMAGE
05/13/02 LETCHER NUMEROUS TREES DOWN ACROSS
MUCH OF LETCHER COUNTY.
INCLUDING MILLSTONE,
THORNTON AND SANDLICK.
REPORTED BY HIGHWAY
DEPARTMENT AND EOC.
HYSELLSpecial weather statement, May 13, 1:12 PM EDT, 2 hours 2 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 112 PM EDT MON MAY 13 2002 ...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON... A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON. THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64... TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR 2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE WINDS FROM 2 PM THROUGH 6 PM EDT. IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER. MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 49 min |
| May 13, 7:34 AM EDT | Severe Thunderstorm Warning | JKL | Knox | 41 min |
| May 13, 8:43 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 32 min |
| May 13, 8:48 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 27 min |
| May 13, 2:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 34 min |
| May 13, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 36 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.